Rebound headaches are caused by regular, long term use of medication to treat headaches, such as migraines. Pain relievers offer relief for occasional headaches. But if you take them more than a couple of days or weeks, they may trigger rebound headaches.
It appears that any medication taken for pain relief can cause rebound headaches, but only if you already have a headache disorder. Pain relievers taken regularly for another condition, such as arthritis, have not been shown to cause rebound headaches in people who never had a headache disorder.
Symptoms may differ depending on the type of original headache being treated and the medication used. Rebound headaches tend to:
• Occur every day or nearly every day, often waking you in the early hours of the day.
• Improve with pain relief medication but then return as the medication wears off.
Other symptoms include:
• Restlessness and difficulty in concentrating
• Memory problems and irritability.
• Simple pain relievers such as aspirin and acetaminophen may contribute to rebound headaches, especially if you exceed the recommended daily dosage.
• Over the counter pain relievers that combine caffeine, aspirin and acetaminophen are common culprits. This group also includes prescription medications such as fiorinal, which contains the sedative butalbital.
• Various migraine medications have been linked with rebound headaches including triptans (imitrex, zomig etc.) and certain ergots such as ergotamine. These medications have a moderate risk of causing medication over use headaches.
• Painkillers derived from opium or from synthetic opium compounds include combinations of codeine and acetaminophen (Tylenol with codeine). These medications have a high risk of causing rebound headaches.
WHEN TO SEE A DOCTOR
It is necessary to consult your doctor when:
• You usually have two or more headaches a week.
• You take a pain reliever for your headaches more than twice a week
• It wakes you up from sleep.
• You need more than the recommended dose of over the counter pain relievers to relieve your headache.
• Your headache pattern changes.
• Your headaches are getting worse.
Treatment may vary, depending on the original type of headache and the medication used.
Doctors recommend that its best to stop taking whatever medication triggers the headache.